Thursday, January 04, 2007
Deadly Allopurinol Hypersensitivity Syndrome
The patient was a 59-year-old man who presented with 3-week history of generalised skin eruptions associated with high fever. He was well previously and was started on allopurinol for asymptomatic hyperuriacemia. About 3 weeks later, he started feeling unwell and giddy. Then he developed a generalised erythematous eruptions on the lower legs which then spread to the trunk and face. He was admitted at the general hospital but discharged five days later. He persisted feeling unwell despite discharged from the ward. The skin eruptions worsened.
On examination he was febrile. Temp: 38.5 degC He appeared jaundiced and sallow. There was marked pitting ankle edema. Generalised erythema all over the face, trunk and extremties were noted. Diffuse scaling was noted on te face, neck and upper limbs. There was no hepatosplenomegaly.
Clinical diagnosis: Allopurinol Hypersensitivity Syndrome
Blood urea was 27.6mmol/l and creatinine 9.3mmol/l
SGPT 242 mmol/l
SGOT 115 mmol/l
Alk Po4ase 567 mmol/l
Bilirubin 87.7 umol/l
TWBC 18 000
Immediately the allopurinol was stopped and he was dialysed and started on IV hydrocortisone 200mg 6hrly. IV ciprofloxacin 750mg bd was initiated was empirical treatment for possible septicemia. He responded well but when the IV hydrocortisone was tailed down, his condition deteriorated. His jaundice became deepened and he became more drowsy. We increased the dose of IV hydrocortisone and withhold other drugs as well - there may be some cross reaction. IV albumin was transfused. He improved and became more alert. CT Brain and ultrasound abdomen was unremarkable. We hope the supportive therapy can pull him through.
Drug hypersensitivity syndrome is a severe idiosyncratic reaction associated with taking drugs. Other names are "drug rash with eosinophilia and systemic symptoms" (DRESS) and "drug induced delayed multiorgan hypersensitivity syndrome" (DIDMOHS). The most common triggering agents are antiepileptic drugs (phenytoin, phenobarbital, and carbamazapine), sulphonamides, and allopurinol.
The exact mechanism for the development of allopurinol hypersensitivity syndrome is unknown; the pathological substrate is often a diffuse vasculitis induced by a type III hypersensitivity reaction, with formation of immune complexes that precipitate in vascular endothelium and promote an inflammatory reaction. Accumulation of oxypurinol (the principal metabolite of allopurinol) in renal insufficiency is considered a crucial factor for the development of allopurinol hypersensitivity syndrome and may lead to tissue damage by toxic or immunological mechanisms.
Alfonso Gutiérrez-Macías, Eva Lizarralde-Palacios, Pedro Martínez-Odriozola, Felipe Miguel-De la Villa Clinical reviewLesson of the week. Fatal allopurinol hypersensitivity syndrome after treatment of asymptomatic hyperuricaemia BMJ 2005;331:623-624
Y C Chan, Y K Tay,S K Ng Allopurinol Hypersensitivity Syndrome and Acute Myocardial Infarction— Two Case Reports. Ann Acad Med Singapore 2002; 31:231-3